Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 149, NWS Indianapolis, IN

August 30, 2024Brown County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 30, 2024, 4:11 PM EDT for Brown County, Monroe County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2024, 4:11 PM EDT (20:11 UTC)
Expired
Aug 30, 2024, 4:45 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KIND 302011
SVRIND
INC013-105-302045-
/O.NEW.KIND.SV.W.0149.240830T2011Z-240830T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
411 PM EDT Fri Aug 30 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in south central Indiana...
  Northwestern Brown County in south central Indiana...

* Until 445 PM EDT.

* At 411 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Bloomington, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Lake Lemon, Unionville, and Helmsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 8644 3918 8652 3931 8645 3929 8625
      3918 8636
TIME...MOT...LOC 2011Z 220DEG 10KT 3923 8640 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
1 follow-up statement
669 
WWUS53 KIND 302035
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
435 PM EDT Fri Aug 30 2024

INC013-105-302045-
/O.CON.KIND.SV.W.0149.000000T0000Z-240830T2045Z/
Monroe IN-Brown IN-
435 PM EDT Fri Aug 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN MONROE AND NORTHWESTERN BROWN COUNTIES...

At 435 PM EDT, a severe thunderstorm was located near Nashville, or
11 miles northeast of Bloomington, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Unionville, Lake Lemon, and Helmsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8640 3925 8644 3931 8641 3929 8625
      3918 8636
TIME...MOT...LOC 2035Z 241DEG 10KT 3924 8634 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:09 PM EDT, 1 hour 2 minutes earlier. Its key messages:

  • Heat Index values near 100 today
  • Some thunderstorms could be around late this evening through Saturday.
  • Cooler weather with lower humidity end of the weekend and into next week
Area forecast discussion, Aug 30, 3:09 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
309 PM EDT Fri Aug 30 2024

.KEY MESSAGES...

- Heat Index values near 100 today

- Some thunderstorms could be around late this evening through
Saturday.

- Cooler weather with lower humidity end of the weekend and into
next week

&&

.SHORT TERM (This evening through Saturday)...
Issued at 308 PM EDT Fri Aug 30 2024

Today will be the last hot day for at least a while as a cold front
drops through tonight. The front is draped over Michigan to northern
Illinois as of this afternoon, slowly pushing SE. A few other
mesoscale boundaries have impacted parts of central Indiana today
impacting temperatures and cloud coverage. An undular bore kept
things cooler and more stable across the NW earlier today but that
has since dispersed and temperatures are again warming towards
90. The rest of the forecast area has been allowed to heat up to
the mid 90s under scattered clouds and deep mixing and even
setting a new record high for Indianapolis.

The actual cold front associated with the low pressure system over
Canada will move through late tonight through tomorrow with chances
for scattered showers and thunderstorms with it. The rain coverage
looks to dissipate as it tracks across the forecast area tomorrow.
With the front moving through overnight and a shift to northwesterly
winds, tomorrows highs will be much cooler and are expected to max
out in the low 80s.

&&

.LONG TERM (Saturday night through Friday)...
Issued at 308 PM EDT Fri Aug 30 2024

After some of the hottest temperatures of the summer, the long term
period will bring much needed relief to Central Indiana with
temperatures closer to normal and much lower humidity.

An area of high pressure dives southeast out of the Canadian
Prairies on Sunday and will be the main weather influence over
Central Indiana's weather through mid to late next week. While the
main frontal passage occurs on Saturday, the cooler, drier air will
be lagging some behind the front resulting in a tight north to south
temperature and humidity gradient across the state. Highs Sunday
will likely reach the mid to upper 80s for Central and South Central
Indiana with lower 80s further north. Sunday and early next week's
temperature forecast may also be dependent on how much rainfall
occurs today and Saturday. If precipitation is lighter than
expected, drier grounds and lower soil moisture may allow for the
surface to heat up faster than what guidance suggests.

Cool and dry air advection aloft increases early next week as high
pressure slowly traverses the Great Lakes region. Highs Monday and
Tuesday will likely reach the upper 70s to low 80s with afternoon
dew point values dropping into the 40s! Like mentioned above, drier
grounds may result in afternoon highs exceeding guidance.

High pressure shifts off to the northeast mid to late next week with
mid and upper level ridging building back over the Ohio Valley and
Great lakes resulting in a warming trend back to at least the mid
80s and slowly rising humidity values. Longer range guidance
indicates a frontal boundary approaching the area by the end of the
week or early next weekend bringing the next chance for rain and
thunderstorms. It is too soon to look at specifics or severe
potential due to model discrepancies so far out. High confidence
exists in a dry week ahead with soil moisture falling each day.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 308 PM EDT Fri Aug 30 2024

Impacts:

- Isolated convection in the late afternoon into the evening.
- More widespread showers and storms overnight
- MVFR possible on Saturday morning

Discussion:

The TAF sites will remain under VFR conditions this afternoon as a
cold front approaches from the west. Some afternoon VFR cumulus will
be expected, but instability appears a bit more limited today and
HRRR shows convection should hold off until the evening hours. This
is due to a boundary is visible on Satellite and Radar over NW
Central Indiana. The boundary progressing south will provide some
stabilization in its wake.

As the cold front approaches this evening we will look for potential
TSRA development over central IL and NW Indiana. Models suggest
propagation across the forecast area during the overnight hours, and
given this, have included a large VCTS window at that time.

In the wake of the front on Saturday morning, some MVFR Cigs will be
possible with rain showers. Forecast soundings show a saturated
column at that time as the slowing front lingers in the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KF
LONG TERM...CM
AVIATION...Puma
Hazardous weather outlook, Aug 30, 4:06 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
406 PM EDT Fri Aug 30 2024

INZ021-028>031-035>049-051>057-060>065-067>072-312015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
406 PM EDT Fri Aug 30 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this afternoon and evening across
South Central Indiana. Brief periods of heavy rain, lightning, gusty
winds, and small hail are possible with any storm.

Additional thunderstorms are expected overnight tonight for all of
Central Indiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will continue Saturday. An isolated strong storm
is possible across far southern sections of the area then.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 30, 3:49 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
349 PM EDT Fri Aug 30 2024

INZ062-302015-
Monroe IN-
349 PM EDT Fri Aug 30 2024

...A strong thunderstorm will impact portions of central Monroe
County through 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bloomington, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bloomington, Ellettsville, Indiana University, Lake Lemon,
Unionville, Whitehall, and Woodville Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 8638 3909 8659 3923 8668 3927 8639
TIME...MOT...LOC 1948Z 168DEG 9KT 3915 8651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ME

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:49 PM EDTSpecial Weather StatementINDMonroe26 min
Aug 30, 4:32 PM EDTSpecial Weather StatementINDBartholomew28 min
Aug 30, 4:58 PM EDTSpecial Weather StatementINDBartholomew32 min
Aug 30, 6:08 PM EDTSpecial Weather StatementINDMontgomery37 min
Aug 30, 6:40 PM EDTSpecial Weather StatementINDWarren35 min
Aug 30, 6:43 PM EDTSpecial Weather StatementINDMontgomery32 min
Aug 30, 6:44 PM EDTSpecial Weather StatementINDParke31 min
Aug 30, 7:09 PM EDTSpecial Weather StatementINDWarren36 min
Aug 30, 7:19 PM EDTSpecial Weather StatementINDPutnam26 min
Aug 30, 7:33 PM EDTSpecial Weather StatementINDClinton27 min
Aug 30, 7:42 PM EDTSpecial Weather StatementINDTippecanoe, Warren48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.